Nebraska, 2007

Hail in Nebraska, October 17, 2007

October 17, 2007 · NWS GID · 4 events in 3 counties and zones

A cold front slid south into western sections of south central Nebraska and triggered isolated to scattered thunderstorms. A few thunderstorms were briefly severe and produced hail generally less than one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cold front slid south into western sections of south central Nebraska and triggered isolated to scattered thunderstorms. A few thunderstorms were briefly severe and produced hail generally less than one inch in diameter. One thunderstorm in northern Furnas County did drop golf ball size hail as it passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 17, 11:51 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 17, 11:51 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1251 PM CDT WED OCT 17 2007

.AVIATION...
LOW PRESSURE AREA OVER ERN KS CONTINUES TO CAUSE UNSETTLED WX OVER
THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE
OVER THE AREA EARLY THIS AFTERNOON AND ARE EXPECTED TO CONTINUE
INTO THE EVENING HOURS. DIURNAL TRENDS IN ADDITION TO MODERATE
INSTABILITY AND MOISTURE SUGGEST STRONG TO SEVERE THUNDERSTORMS
ARE A THREAT. AS THE LOW PASSES SOUTHEAST OF THE AREA...MVFR TO
IFR CIGS WILL DEVELOP OVER THE TAF SITE. WINDS WILL INCREASE INTO
THE 25 TO 35 KT RANGE THROUGH MIDDAY THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 621 AM CDT WED OCT 17 2007/

AVIATION...12Z KGRI TAF...THUNDERSTORMS CONTINUE TO MOVE THROUGH
THE AREA. THIS HAS KEPT THE LOW CLOUDS FROM SETTLING IN...BUT FEEL
AS THE MORNING GOES ON...THE IFR CONDITIONS WILL TAKE HOLD. RAIN
TO CONTINUE THROUGH MOST OF THE DAY WITH OCCASIONAL THUNDERSTORMS.
CIGS EXPECTED TO BE AT OR BELOW 1000 AND VSBYS 3-5SM BUT LOWER IN
STORMS. WINDS WILL REMAIN SOUTHEAST THROUGH THE DAY. AS SURFACE
LOW MOVES THROUGH THE AREA TONIGHT...WINDS WILL TURN TO THE
NORTHWEST AND START TO INCREASE. THIS WILL END THE THUNDER FOR THE
MOST PART...BUT OCCASIONAL SHRA STILL LIKELY. CIGS SHOULD SLOWLY
INCREASE AND IS NOTED AT THE END OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 232 AM CDT WED OCT 17 2007/

DISCUSSION...THUNDERSTORMS HAVE GOTTEN AN EARLY START THIS
MORNING AS CONVECTION HAS FIRED IN GOOD WARM AIR ADVECTION PATTERN
AND ON NOSE OF THE LOW LEVEL JET. PROFILERS ARE SHOWING WINDS IN
THE 40 TO 55 KNOT RANGE INTO CENTRAL SECTIONS OF KANSAS AND
NEBRASKA. THIS PATTERN IS ALSO BRINGING LOW CLOUDS WITH IT AND
THOSE HAVE MADE IT INTO SOUTHERN NEBRASKA. THESE WILL CONTINUE TO
RACE NORTH AND STICK AROUND FOR THE REST OF THE DAY.

THIS MORNINGS STORMS ARE JUST THE START OF A WET PERIOD OVER THE
NEXT 48 HOURS OR SO. FAIRLY STRONG UPPER SYSTEM WILL HAVE SOME
MODERATE INSTABILITY TO WORK WITH SO THUNDERSTORMS VERY LIKELY
TODAY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS WITH QUARTER
TO GOLF BALL SIZED HAIL...MAINLY IN THE SOUTHERN ZONES. STORMS
TODAY MAY DROP SOME FAIRLY GOOD RAINS AND GROUND IN MOST AREAS IS
FAIRLY WET FROM RECENT RAINS. WILL NOT ISSUE FLOOD WATCH BUT
CONDITIONS WILL NEED TO BE WATCHED AS THE DAY GOES ON.

THE UPPER AND SURFACE LOW IS EXPECTED TO TRACK ACROSS CENTRAL
NEBRASKA TONIGHT WITH PRECIP CONTINUING TONIGHT AND ON THURSDAY.

UPPER SYSTEM WILL SLOWLY LIFT TO THE NORTHEAST THURSDAY AFTERNOON
AND ALL PRECIP SHOULD BE OVER BY FRIDAY MORNING. THURSDAY TO BE A
PRETTY RAW...WINDY AND WET DAY. WINDS WILL BE CLOSE TO ADVISORY
LEVELS AND WILL LET FUTURE SHIFTS TAKE A CLOSER LOOK AT THAT.
PRESSURE GRADIENT RELAXES ON FRIDAY. THE WEEK SHOULD END ON A
PRETTY GOOD NOTE WITH SUNNY SKIES AND TEMPS TO BE AT OR ABOVE
NORMAL.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Oct 17, 12:26 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT WED OCT 17 2007

NEZ039>041-046>049-181200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY NORTH OF GRAND ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. THE
STRONGER STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND
GUSTS OF 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ060>064-072>077-082>087-181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-HALL-
HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
126 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTH CENTRAL
NEBRASKA MAINLY SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH
CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE
OVERNIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ANYTIME
AFTER 2 PM AND CONTINUE INTO THE EVENING. THE STORMS WILL BE
CAPABLE OF PRODUCING HAIL UP TO SIZE OF GOLF BALLS...WINDS AROUND
50 MPH...DANGEROUS LIGHTNING AND HEAVY RAINS. A FEW ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NORTHWEST WINDS ARE EXPECTED TO BLOW AT 25 TO 35 MPH WITH GUSTS
AROUND 45 MPH ON THURSDAY. THESE WINDS SHOULD DECREASE BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM AND CONTINUE INTO THE
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Oct 17, 2:18 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
318 PM CDT WED OCT 17 2007

NEZ072-082-172045-
FURNAS-GOSPER-
318 PM CDT WED OCT 17 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR FURNAS AND GOSPER COUNTIES...

AT 313 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR HENDLEY...OR 23 MILES NORTH OF NORTON...AND MOVING NORTH AT 20
MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HOLBROOK...AND ARAPAHOE.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD

The radar

The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Furnas

When
October 17, 2:45 PM CST
Where
Furnas County, Holbrook
Measured
1.75 in hail
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.300, -100.020

Hail, Harlan

When
October 17, 3:43 PM CST
Where
Harlan County, Alma
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.100, -99.350

Hail, Harlan

When
October 17, 3:55 PM CST
Where
Harlan County, Huntley
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.220, -99.280

Hail, Franklin

When
October 17, 4:44 PM CST
Where
Franklin County, 1 mi S of Franklin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.086, -98.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 55639, 55640, 55641, 55642.